Severe local anaesthetic toxicity

Blog Post by Dr Natasha Elworthy FRCA, Specialty Trainee in Anaesthesia, Papworth Hospital NHS Foundation Trust, Cambridge and Dr Stephen T Webb MB BCh BAO FRCA EDIC, Consultant in Anaesthesia & Intensive Care Medicine, Papworth Hospital NHS Foundation Trust, Cambridge

The use of local anaesthetic in hospitals is commonplace and thus management of local anaesthetic toxicity is of paramount importance. Recent cohort studies have established the incidence of severe systemic local anaesthetic toxicity, defined as seizures with or without cardiac arrest, as 1:10,000 following epidural local anaesthesia and 1:1000 following peripheral nerve blockade (1).

Until as recently as 2005 there was no widely agreed approach to the management of local anaesthetic toxicity (2), local anaesthetic toxicity seeming to be largely resistant to standard Advanced Life Support (ALS) resuscitation efforts. By 2007 there was however an increasing case database of successful cardiac resuscitation from severe local anaesthetic toxicity following the use of intravenous Intralipid 20%, a sterile fat emulsion. The Association of Anaesthetists of Great Britain and Ireland (AAGBI) published the first set of standardised guidelines for severe local anaesthetic toxicity in 2007 (1,3)

The discovery of the use and value of intravenous Intralipid in the management of local anaesthetic toxicity was accidental. Weinburg et al in 1998 noticed that a patient with carnitine deficiency demonstrated extreme sensitivity to bupivicaine-induced cardiac dysrhythmias, and theorised that bupivicaine interfered with carnitine metabolism and that fatty acid derivatives may contribute to myocardial ischaemia-induced arrhythmias (4). The first animal study to be performed studied the hypothesis that pre-treatment with a lipid infusion would aggravate bupivicaine arrhythmias secondary to an increase in fatty acid derivatives. The results however showed that pre-treatment with intravenous Intralipid emulsion increased the median lethal dose of bupivicaine required to produce asystole, Intralipid now being thought to provide a lipid sink and source of cardiac fuel (5). Several animal studies then followed. Intralipid was shown to restore haemodynamics after local anaesthetic-induced cardiac arrest faster and more effectively than controls who received normal ALS resuscitation efforts (1)

The evidence for the use of intravenous Intralipid in humans for the management of severe local anaesthetic-induced cardiac arrest is limited to just a series of published case reports, the first in 2006 (6). Given the relative rarity of severe local anaesthetic toxicity and the ethical dilemma of cardiac arrest it is very unlikely that randomized control data will be available. On this basis the use of Intralipid in the management of local anaesthetic-induced cardiac arrest was adopted into the AAGBI 2007 guidelines (3). The dose of intravenous Intralipid 20% and its administration regime was derived from doses used in the reported case series.

In 2010 the AAGBI updated the 2007 Management of Local Anaesthetic Toxicity Guideline, based on further case reports of Intralipid’s successful use in the early management of periarrest central nervous system and cardiovascular disturbances. Whilst ALS resuscitation standards remain at the core of the guideline, intravenous Intralipid 20% is now to be considered in the early management of severe local anaesthetic toxicity without arrest. The dose remains the same for both arrest and non-arrest scenarios; 1.5ml/kg 20% lipid emulsion over 1 minute as a loading dose, followed by an infusion at 15mg/kg/hr to a maximum cumulative dose of 12mg/kg (7).

As with all critical incident management perhaps the best approach for the management of severe local anaesthetic toxicity incorporates adoption of available guidelines, critical analysis of the data available and judicious use of local anaesthesia with the aim of prevention. As clinicians our role in the advancement of this area is paramount. 

References

  1. www.lipidrescue.squarespace.com
  2. Corcoran W, Butterworth J et al. Local anaesthetic induced cardiac toxicity: a survey of contemporary practice strategies among academic anaesthesiology departments. Anaesthesia & Analgesia: 2006 Nov; 103 (5):1322-6
  3.  AAGBI Safety Guideline: Management of Severe Local Anaesthetic Toxicity. AAGBI: 2007 www.aagbi.org/publications/guidelines.htm
  4. Weinburg G, Palmer J. Bupivicaine blocks acylcarnitine exchange in cardiac mitochondria. Anaesthesiology: 2000; 92: 523-8
  5. Weinburg GL, VadeBoncouer T et al. Pre-treatment or resuscitation with a lipid infusion shifts the dose response to bupivicaine-induced asystole in rats. Anaesthesiology.1998 April; 88 (4): 1071-5
  6. Rosenblatt MA, Abel M et al. Successful Use of a 20% Lipid Emulsion to Resuscitate a Patient after a Presumed Bupivicaine-related Cardiac Arrest. Anaesthesiology 2006; 105:217-8
  7. AAGBI Safety Guideline: Management of Severe Local Anaesthetic Toxicity. AAGBI: 2010 www.aagbi.org/publications/guidelines.htm
Advertisements

One Response to Severe local anaesthetic toxicity

  1. stephentwebb says:

    Reblogged this on Heart & Lungs and commented:
    Do you know how to treat severe LA toxicity? Find out here

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: